Can you find out the titration method to get off it? It's worse for your body to be cut off cold turkey with certain medications than for you to withstand a few more days of the side effects to get off it properly.
Being afraid of withdrawal syndrome is understandable , but it's not a good enough reason to keep taking Cymbalta.
My new doctor has me decreasing by 2mg a week - am now on 24mg. I was taking 120mg till last September , then went to 90 , then 60 , then 30.
If you have symptoms of serotonin syndrome then all drugs/herbs that work with that part of the brain will have a magnified effect , or will magnify the effect of the Cymbalta. Go to drugs.com and use the drug interaction checker to clarify what you need to keep clear of until the Cymbalta is out of your system.
I'd consider sticking with the 30mg until things are stabilized , then decrease slowly.
If you really think that you have serotonin syndrome, then you should go the ER and be treated. That's what my doctor said to do.
Serotonin syndrome is a very serious condition that requires urgent medical care. While it is a concern when taking antidepressants, it's rarer than people think it is, and often times, what people assume is SS is often a sensitivity or intolerance to a medication that causes severe side effects.
Cymbalta is an SNRI, it works to increase the circulating norepinephrine in the brain, whereas the SSRIs, like Paxil, Prozac, Zoloft, etc, increase the circulating amount of serotonin in the brain. Therefore, serotonin syndrome would be far less commonly seen with SNRIs. SNRIs still do affect serotonin, but not nearly to the same degree the SSRIs do.
So, for starters, I think it's important that you rule out serotonin syndrome. MOST likely, that's not the culprit of your symptoms. Even when ADs are taken at higher doses, that still doesn't cause SS, the risk for SS almost always involves multiple meds. Cymbalta is a stimulating med, as norepinephrine is adrenaline...so when you doubled your dose, on top of ingesting so much caffeine, you very well could have had a severe anxious reaction.
When you've ruled out serotonin syndrome, then sit down and formulate a plan for getting off the Cymbalta properly. If indeed you have a severe intolerance or sensitivity causing these symptoms, then your doctor may advise that the best course of action is to just stop taking it without a taper. How long have you been taking the Cymbalta regularly? It seems as though you've been on it for a while before these more severe symptoms started.
That tells me a few things...that indicates that indeed this wouldn't be serotonin syndrome, as SS has a pretty rapid onset, it occurs quickly after taking the initial dose. It would be rare to see SS with an insidious onset. It also makes me wonder if some of what you're experiencing is more of an anxiety-induced response. It sounds like you had significant side effects when your dose was doubled, which isn't a big surprise...that would be hard for anyone to tolerate a big jump like that. The severity of your side effects could have very well caused an anxious reaction, where you now are conditioned to have the same feelings every time you take the Cymbalta. Just something to keep in mind. Our minds are very powerful, and the power of suggestion is huge in these kinds of circumstances, we see that a lot. The other thing that makes me suspicious that this could be more of a psychosomatic reaction is your report that even things like ibuprofen is causing these symptoms. That's making me think that your mind is convinced that you're going to have this reaction when you ingest certain things (like meds, stimulants, herbs), because there really wouldn't be any physiological reason why substances that are completely different would cause the same symptoms..
Definitely continue to work with your doctor to sort this out. You may benefit from a short term course of an anxiolytic, like Ativan, or Xanax...to help manage the symptoms. A med like that could help you to taper also.
Let us know how you're doing! Hang in there!
I forgot to include a link about serotonin syndrome:
Excellent response with a lot of great details for this person.
I don't want the muscle twitching in my face, legs, and arms to become permanent. The doctors tell us that if these side effects arise, we should stop taking the med as these could become permanent. EVERY time I attempted to reinstate Cymbalta the twitching, jerking, and tremors became far worse. This was not me. I have never experienced it before this med.
The best course of action is to continue working with your doctor, perhaps even a neurologist. Seeing a neurologist may give you some peace of mind about what's going on.
I can understand it must be very scary for you, obviously, but just be careful not to catastrophize and think the worst. It's evident that you're already doing that from what you've said. There is absolutely NO reason to think that this won't be resolved and no evidence that this will be something that will become chronic. When did you last take the Cymbalta?
Just try not to think the worst, and keep working with your doctor to determine the best course of action here. Let us know how you're doing!
Well...this was a bit of a shock to me, but....the last 4 days I have been able to take the full 30mg dose of Cymbalta. I decided to just go for it, and nothing horrible has happened. However, I am experiencing some crazy dizzy spells and a sticky, numb, tingling sensation all throughout my body since the reinstatement. Is this a normal reaction to starting up this med again? Or is something else going on?
I think it's reasonable to assume that those symptoms could be side effects. It's probably better that you don't resume the whole dose all at once. That can cause more severe side effects. Why not taper up to the full dose gradually? If you could tolerate the 30mg, then you should be just fine on a lower dose as well. It's less of a shock to the system. This may indicate that indeed a portion of the way you were feeling could have been an anxiety-induced reaction, which is common after something scary like that.
Whatever you do, do it with the help and guidance of your doctor. Don't handle this yourself. You've done that in the past, and have found it isn't the way to go. You consistently kind of go against the general recommendations when it comes to meds...and I would hate to see you end up feeling worse because of that.
Let us know how you're feeling! Best to you.
hey, im so sorry you are going through withdrawals. You are not alone!!! i am trying my hardest trying to get off of effexor xr. it is week 5 for me and i am down to 150 mg from 225mg. this has been hell. absolute hell. i can even begin to describe the major confusion, delayed sound/reaction time of my brain, eye twitches and deep depressive spells. my doctor looks at it as old behavior and i have no idea how to tell him that this is from the drug. it is physical pain and torture!!! if anyone can help me explain myself to my psychiatrist it would be greatly appreciated. I know one thing, OMEGA 3/6/9 really can help with the brain zaps. i will keep you guys updated
You sound so kind and knowledgeable I would like to ask your opinion- I took my Cymbalta Wed (12/4) morning as normal (been on it 4-5 yrs for depression but been depression free since 10/2012) anyway Wed 12/4 I went into the hospital for a scheduled Gastric Bypass Reversal (long story) and I did not find out until the next morning 12/5/13 that I could not have the cymbalta that day. Well then today 12/6/13 my surgeon informs me that because it can't be crushed I can't have it and it can just switch to any other SSRI-- I tried to explain to him I quit clod turkey after my gastric bypass for personal reasons & it made me so sick it was negatively effecting my healing and health but he says there is No other choice (he also does not seem to understand anti-depressants are not all interchangeable)
Reading through sites today I see that I have already started experiencing effects (severe sweating & easy tears) but because I just had major stomach surgery and am still hospitalized for it my biggest fears are the nausea, diarrhea, and gastric problems because so far I have been gastric issue free after my surgery and I know if "withdrawl syndrome" starts in that way I may not be released anytime soon.
I have had very bad reaction to efexer (sp) and I was on Welbutrin before and it made me so anxious it was horrible so drugs in the same family are not my friends. I did read that Prozac can help and can also be weaned off of easily.
I am just frightened and even though I am at a good hospital ( UCLA ) they do not seem to think there is a problem. I guess I am maddest that because I am a ucla patient and all my Dr's are ucla Doc's and I have gone over my med list with them ALL a million times I feel that this issue should have been addressed before the last minute when I have already had surgery and am now forced into this situation.
ANY advice or help is welcome!!
I took Cymbalta for several years. I was on 60mg when I needed to quit so I could start Emsam instead. I took 60mg one day, and the next day I took 30mg and the second day I didn't have any. This was the direction from my doctor. I had what are called "brain zaps" for about a week and my eyes didn't track as I turned my head (but caught up quickly). It was strange but certainly not painful.